Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.

OMG! Constipation from Opiates

J.J.GreyJJ.J.Grey Posts: 2,961
edited 06/11/2012 - 8:37 AM in Pain Medications
I think that most of us that take opiates are very familiar with the constipation issues that they cause. I have had horrible bouts with it and try my best to remember to take Miralax at least a few times a week. Well, I went out of town last week and guess that I must have forgot to take my Miralax. I had the most horrible experience today and am wondering if anyone else has ever experienced the same. I will try and be as delicate as I can in describing the situation. While trying to pass extremely hard stools today I was in such agonizing pain and I actually went completely numb from my waist down. The painful numbness in my legs and feet actually continued for about 1/2 hour or 45 minutes after the experience was over. It really scared me to death! I think that I have a really good idea of how Elvis died! I guarantee that I will never go more than a few days without Miralax again but I am wondering if any of you have experienced this painful and numb experience all the way down to your feet during a bowel movement? Should I be concerned? I hope that I was not too graphic but really had no other way to explain.
advertisement
1345

Comments

  • JJ, I have not experienced exactly what you've posted, but of course, most of us have had severe bouts of constipation.

    The best relief I've found is Peri-Colace. It's very gentle and a stool softener and laxative mix. It's pretty expensive, but it's the most gentle "motivator" I've ever used.

    Sorry I can't help you with the nerve reaction issues, though.

    Cath
  • This is a subject that should get a little more comment. Yes-it can be unpleasant, but this is our life!

    I was one who had daily, multiple diarhea episodes each day. It was the way that my body was screaming for attention and trying to tell me to go get checked.

    The meds - have not given me constipation, but actually have turned things to a regular pattern. I know that I am like, everyone, we have times that we do have - stops in that regular trip, to the washroom, but I have only had one ocasion of being "bound up". Bad eating and being on the road for a week.

    The pharmacist - suggested Senna - it worked well, and I have not used it since.

    Cheers - C45
  • advertisement
  • I have tried senna and colace. I am very sensitive to sodium so I can not take either. The Miralax works gently and effectively but I must remember to use it at least 2-3 times a week. The constipation caused by opiates is a little different than the regular run of the mill. Bulking up with fiber can actually make things worse. Thanks for your comments on such an unpleasant subject.
  • You are quite right. No one understands what it is like, unlesss you live thru it.

    I also use dulcolax, on a rare ocassion as well. It seems to be gentle to my system. More so than the Senna.

    The only time that I have severe issues, is after an acute episode with my spine. I find that my back reeks havoc on my system and it takes weeks for it to settle down again.

    C45

  • That is exactly how I am. The more pain and especially the episodes of spasms that I have, the worse my digestive system acts up. If I weren't so paranoid about staying out of docs offices (swine flu) I would go see my GP but I think that I will just keep up with my Miralax for awhile.
  • advertisement
  • Narcotics... the inspiration behind the extra padded toilet seat.
  • I had the exact same problem you described after my surgery last year. I also had to assist and break up some of the stool. Not something I want to repeat.
    From what I found on the internet is that we are impacted and need to go to hospital.
    I don't know why we got numb except that maybe the pressure of pushing is also pushing on a nerve. I feel pain just from the pressure of gas lately. Everything is extremely sensitive around my incision site.
    I've started to use flax the last four days and it has really helped. I've heard that our body can become addicted to meds that regulate our bowel movements, which is why I tried the flax seed.
    Hope this doesn't happen to you again.
  • I also suffer from constipation. I had problems before the chronic backpain and before I got on more potent pain meds so it is worse now. I take 3-4 stool softeners a day and 1-2 times a week I have to take the generic women's laxative. I do have times when my legs go numb but I think that my legs are going to sleep from sitting on the toilet for so long. I also have a hard time pushing cuz it hurts my back. I'm so afraid of doing something harmful to my body by straining too hard. This week has been rough for me. I'm also dealing with increased pain as well as constipation. I was so bound up that I was even sick to my stomach. I also think I have some kind of cold or bug too which isn't helping. I started on the alli diet and that helped keep me regular for a couple of months cuz it makes you go more frequently to get the fat out of your body before becoming absorbed. I think my system got used to it though cuz that doesn't happen anymore so I stopped taking it.

    Good luck and if becomes bothersome you should get it checked out as there could be something pushing on the nerves while having a bowel movement.
  • I am having the same problem with Opiates, constipation. I go days without having a bowel movemnt. Then finally I have a difficult hard one. I've made it easier by using Colace.

    I did finally buy some Ex-Lax and tried that last night. I'll see how that works. Its not unusual for me to go a week without having a bowel movement.

    My daughter has MS and takes Opiates. She says she has nerve damage in the nerves that control that part of her body. She says she will go nearly two weeks without going.

    It sure isn't fun. However, I do take my morphine and oxycodone strictly in the doses my doctor prescribes, no more, no less. The constipation side effect is no fun at all. But, I can live with it.
    Greyeagle
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,732
    Things. I eat Activia 1 a day, drink way more water than I want to, and besides a lot of fresh vegies I have 3 servings of fruit a day. I find I have to mix up the kinds of fruit or my system gets to used to them and they loose their effectivness. I am taking so many different drugs that I just don't want to add more. If all of that fails even for a day, I use Docusate right away!
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
advertisement
Sign In or Register to comment.